Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Morristown, TN

February 17, 1998Loudon County, Monroe County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 17, 1998, 8:39 AM EST for Loudon County, Monroe County, Roane County, Tennessee. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 1998, 8:39 AM EST (13:39 UTC)
Expired
Feb 17, 1998, 9:30 AM EST
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Loudon County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 8:44 AM ESTThunderstorm WindLenoir City, TN
Feb 17, 8:44 AM ESTThunderstorm WindSweetwater, TN
Feb 17, 8:50 AM ESTThunderstorm WindRockwood, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS01 KMRX 171340 RRA
SVRMRX
TNC105-123-145-171430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
839 AM EST TUE FEB 17 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...LOUDON COUNTY...MONROE COUNTY...ROANE COUNTY
 
AT 839 EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS MOVING NORTHEAST AT 45 MPH AND WILL REACH
MADISONVILLE..LENOIR CITY..KINGSTON. THESE STORMS HAVE HAD A HISTORY OF
PRODUCING DAMAGING WINDS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:20 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 17, 3:20 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
320 AM EST TUE FEB 17 1998

STRONG S/WV ROTATING NNE TWD MID TN THIS AM WHILE SHIELD OF LGT-MDT
RAIN CONTINUES TO SHIFT RAPIDLY N ACRS FA (ALMOST A CARBON COPY OF
LAST NITE).  SVR WATCH BOX ALREADY IN PLACE ACRS BAMA AND EXPECT
STORMS WL EVENTUALLY SHIFT/DEVELOP ACRS SRN VLY COUNTIES AND W/
STRENGTH OF DYNAMICS...ENHANCED LOW LVL CONVERGENCE/HELICITY STORMS
MAY BE SVR ACRS THIS REGION ARND 13-15Z TIMEFRAME WHILE PRECIP SHIELD
CONTINUES TO PULL AWAY TO THE N ACRS THE NRN VLY/NRN MTN ZONES.
STORMS MAY CONTINUE TO BE STRONG (IN AN ELEVATED FASHION) ACRS THE
CUMBERLAND PLATEAU AND CNTRL VLY ARND 14-17Z WEAKENING SLIGHTLY AS
THE AREA CONTINUES N THRU THE NRN VLY/NRN MTNS ARND MID DAY.
ALTHOUGH THUNDER WL NOT BE QUITE AS WIDESPREAD DRNG THE AFTERNOON
HOURS ACRS THE FA BELIEVE STORMS WL CONTINUE AS COLD POOL SWINGS
ACRS THE REGION.  DUE TO COLD TEMPS ALOFT...STORMS MAY BE HAIL
PRODUCERS AND DRY PUNCH WL AID CONVECTIVE INSTABILITY WITH SOME
DOWNDRAFT POTENTIAL AS STRONG LOW LVL FLO BECOMES SWLY RIGHT UP
THE GREAT VLY.
DOWNSLOPING WL PLAY A ROLE IN TEMPS AGAIN TODAY AS STRONG ELY FLO
CONTINUES ACRS THE HIGH TERRAIN SO WOULD TREND TWD FWC MAXES.
LOOKS LIKE WE WILL NEED TO KEEP A WIND ADVISORY GOING IN THE MTN
ZONES TODAY AS 3-5 THOUSAND FT LVL FLO WL REMAIN ARND 30-40KTS.

COLD POOL SHIFTS NE OF FA BY 00Z WED HOWEVER...VORT LOBE AND SFC TROF
ROTATE SE INTO THE REGION AND WOULD STAY W/ THE ADVERTISED LKLY TO
GOOD CHC POPS IN FWC GUIDANCE.  GUIDANCE TEMPS CLOSE AND ACCEPTED.

YET ANOTHER WEAK DISTURBANCE SWINGS ACRS OUR FA ON WED AND LOW LVL
MOISTURE REMAINS ABUNDANT HOWEVER...EXPECT CLOUDS TO BREAK OVR THE
SRN VLY BY LATE MORNING/EARLY AFTERNOON PD REVEALING A BIT OF SUNSHINE
BEFORE NEXT SYSTEM BUILDS INTO THE SERN U.S.  REMAINDER OF FA WL
NOT BE SO LUCKY ALTHOUGH DOWSLOPE FLO MAY ALLOW SOME BREAKS IN THE
CNTRL VLY BY AFTERNOON.  WOULD KEEP SMALL CHC POPS FOR -RA FOR ALL
ZONES BUT SRN VLY/SRN MTNS ON WED.  FAN TEMPS BETTER FOR WED EXCEPT
EXCEPT AT CHA WHERE FWC MAX ARND 58 CLOSER TO REALITY.

In the hours before

Special weather statement, Feb 17, 5:17 AM EST, 3 hours 22 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008-
171615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
517 AM EST TUE FEB 17 1998

...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA
TODAY...

A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND
SOUTHWEST VIRGINIA.  THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST
TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION
BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE
AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER
LEVELS OF THE ATMOSPHERE.  THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING
THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE
WINDS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION
STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

TH
Special weather statement, Feb 17, 5:18 AM EST, 3 hours 21 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008-
171615-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
518 AM EST TUE FEB 17 1998

...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA
TODAY...

A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND
SOUTHWEST VIRGINIA.  THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST
TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION
BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE
AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER
LEVELS OF THE ATMOSPHERE.  THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING
THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE
WINDS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION
STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

TH
Special weather statement, Feb 17, 5:18 AM EST, 3 hours 21 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008-
171615-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
518 AM EST TUE FEB 17 1998

...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA
TODAY...

A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND
SOUTHWEST VIRGINIA.  THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST
TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION
BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE
AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER
LEVELS OF THE ATMOSPHERE.  THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING
THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE
WINDS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION
STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

TH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 8:04 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea41 min
Feb 17, 8:51 AM ESTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan54 min
Feb 17, 8:51 AM ESTSevere Thunderstorm WarningMRXBlount54 min
Feb 17, 9:10 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott50 min
Feb 17, 9:19 AM ESTSevere Thunderstorm WarningMRXSevier41 min
Feb 17, 9:30 AM ESTSevere Thunderstorm WarningMRXGrainger, Jefferson, Union45 min
Feb 17, 9:40 AM ESTSevere Thunderstorm WarningMRXHamblen40 min
Feb 17, 9:49 AM ESTSevere Thunderstorm WarningMRXCocke56 min
Feb 17, 9:49 AM ESTSevere Thunderstorm WarningMRXClaiborne56 min
Feb 17, 9:51 AM ESTTornado WarningMRXGrainger, Hamblen39 min
Feb 17, 10:08 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins52 min
Feb 17, 10:13 AM ESTSevere Thunderstorm WarningMRXGreene47 min
Feb 17, 10:51 AM ESTSevere Thunderstorm WarningMRXSullivan, Washington54 min
Feb 17, 10:55 AM ESTSevere Thunderstorm WarningMRXGreene15 min
Feb 17, 11:00 AM ESTSevere Thunderstorm WarningMRXHawkins10 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.